North Carolina, 2006

Hail and Damaging Wind in North Carolina, May 26, 2006

May 26, 2006 · NWS RNK · 4 events in 3 counties and zones

An approaching cold front, and pre-existing low pressure area east of the mountains helped trigger thunderstorms across the North Carolina foothills and piedmont during the afternoon and early evening on the 26th. These storms brought damaging winds to southeastern Rockingham county, and penny sized hail to other portions of northwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front, and pre-existing low pressure area east of the mountains helped trigger thunderstorms across the North Carolina foothills and piedmont during the afternoon and early evening on the 26th. These storms brought damaging winds to southeastern Rockingham county, and penny sized hail to other portions of northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:57 PM EST, 45 minutes earlier.

Area forecast discussion, May 26, 1:57 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT FRI MAY 26 2006

.SHORT TERM /TONIGHT/...

SCATTERED CONVECTION FIRING UNDER UPR TROF AND AHEAD OF SFC FRONT
IN OH AND WV...AS WELL AS MORE ISOLD IN HEART OF
APPALACHIANS...AND ALSO WELL TO THE EAST IN LEE SFC TROF.
CONVECTION NEAR BLUE RIDGE EXPECTED TO MOVE EAST OF THE AREA BY
EVENING...THESE CELLS ARE MVG QUICKLY ALONG AT 30 MPH OR
MORE...WHILE MORE WIDESPREAD CONVECTION TO THE WEST WILL MOVE IN
LATER THIS AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS...BUT
SINCE IT IS LARGELY DIURNALLY DRIVEN...AND WESTERLY FLOW UNDER
TROF WILL MAKE IT HARD TO GET EAST OF BLUE RDG...SO HAVE DECREASED
POPS QUICKLY IN THE EAST AFTER 01Z...AND LEAVING CHC UP IN WEST
UNTIL AFTER MIDNIGHT...TOOK OUT THUNDER AFTER MIDNIGHT AS WELL AS
SUBSIDENCE MOVES IN AT MID LEVELS. THINKING NW WINDS WILL STAY UP
ENOUGH OVERNIGHT TO PREVENT ANY FOG...BUT SOME PROTECTED
VALLEYS...SUCH AS GREENBRIER..COULD SEE LIGHT PATCHY FOG TOWARD
DAWN OF SKIES CLEAR SOME.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
REMOVED PCPN EARLY SATURDAY AS LOW LEVEL THETA-E RIDGE IS PUSHED
TO THE SOUTH AND MID LEVEL TROF AXIS IS EAST OF THE FORECAST AREA
BY 12Z. OTHERWISE...WITH DOWNSLOPING FLOW AND 1000-850MB
THICKENESS RIDGE OVER THE REGION...EXPECT TEMPS TO BE CLOSER TO
WARMER MAV NUMBERS FOR HIGHS.  DRY WEATHER SHOULD PERSIST THROUGH
THE WEEKEND...HOWEVER THE NAM ADVECTS LOW LEVEL THETA-E AXIS
INTO NORTHWEST NC BY LATE SUNDAY...HOWEVER WITH DEWPOINTS EXPECTED
TO BE IN THE UPPER 50S/LOWER 60S WILL KEEP FORECAST DRY.

FOR THE MONDAY THROUGH FRIDAY PERIOD...LEANED TOWARD THE MORE AMPLIFIED
ECMWF SOLUTION. WITH LARGE RIDGE IN PLACE DURING THE EARLY
PORTION OF THIS PERIOD...EXPECT DRY CONDITIONS WITH ABOVE NORMAL
TEMPERATURES. BIGGEST CHALLENGE WAS WHEN TO BEGIN CHANCE OF
PRECIPITATION. WEAKENING SHORTWAVE MOVING ACROSS THE WESTERN GREAT
LAKES LATE WEDNESDAY INTO THURSDAY WILL BREAK DOWN THE RIDGE AND
THUS ALLOW WIDELY SCATTERED PCPN TO DEVELOP ACROSS THE MOUNTAINS
LATE WED WITH A BETTER CHANCE THURSDAY AND FRIDAY WITH THE
APPROACH OF A SURFACE FRONTAL BOUNDARY.

&&

.AVIATION...
SCATTERED CONVECTION EXPECTED TO BREAK OUT REMAINDER OF AFTERNOON IN
ADVANCE OF SFC TROUGH. GUSTY WSW WINDS AS WELL.  SOME STORMS COULD
BE STRONG TO SEVERE...BUT THESE CONDITIONS WILL MOST LIKELY MISS TAF
SITES...SO HAVE NOT INCLUDED ANY TSTM GUSTS IN TAFS. HAIL MAY BE
BIGGEST THREAT IN WEST ANYWAY.  STORMS IN EAST MAY EVEN FORM TO THE
EAST OF LYH AND DAN...AND IF THAT TURNS OUT TO BE THE CASE...WILL
AMEND TO DOWNPLAY THREAT.  SOME IFR CONDITIONS POSSIBLE
OVERNIGHT...MAINLY AT BLF AS LOW LEVEL MSTR AND UPSLOPE FLOWWILL
KEEP CIGS QUITE LOW...MAYBE EVEN A FEW LINGERING SHWRS OR ISOLD
THUNDERSTORMS STILL POSSIBLE UNTIL MIDNIGHT OR SO IN THE WEST.
VFR ELSEWHERE OVERNIGHT AND INTO SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

02/03/02
Hazardous weather outlook, May 26, 1:32 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT FRI MAY 26 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-270900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
232 PM EDT FRI MAY 26 2006

CORRECTED FOR MENTION OF SPOTTER ACTICATION REQUEST.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS MOST OF THE BLACKSBURG COUNTY WARNING AREA. A STRONG UPPER
LEVEL SYSTEM APPROACHING FROM THE WEST ALONG WILL HELP DESTABILIZE
THE ATMOSPHERE...AS WILL WARM AFTERNOON TEMPERATURES DESPITE QUITE
A BIT OF MORNING CLOUD COVER. BY MIDDAY SCATTERED THUNDERSTORMS
ARE EXPECTED TO FORM IN WEST VIRGINIA AND EASTERN KENTUCKY AHEAD
OF A COLD FRONT...AND WILL MOVE INTO FAR SOUTHEAST WEST VIRGINIA
AND WESTERN VIRGINIA LATER IN THE AFTERNOON. AT THE SAME
TIME...ADDITIONAL SCATTERED THUNDERSTORMS SHOULD FORM IN THE
PIEDMONT AREAS BUT THEN MOVE EAST OF THE AREA BY LATE AFTERNOON.
ISOLATED SEVERE WEATHER IS POSSIBLE IN BOTH THESE AREAS...WITH
HAIL REACHING PENNY SIZE OR LARGER ALONG WITH DAMAGING STRAIGHT-LINE
WINDS. ALONG AND IMMEDIATELY TO THE WEST OF THE BLUE RIDGE...THE
SEVERE WEATHER THREAT IS VERY MINIMAL...HOWEVER SCATTERED
THUNDERSTORMS ARE STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON.

SK

In the hours before

Special weather statement, May 26, 1:40 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI MAY 26 2006

VAZ013-014-261945-
MONTGOMERY VA-PULASKI VA-
240 PM EDT FRI MAY 26 2006

...HEAVY RAIN EXPECTED IN RADFORD AND CHRISTIANSBURG...

A SERIES OF BRIEF HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS
WILL PROGRESS FROM JUST WEST OF RADFORD EAST THROUGH RADFORD THEN
THROUGH THE CHRISTIANSBURG AREA IN A VARY NARROW LINE.

EXPECT RAINFALL AMOUNTS UP TO ONE HALF OF AN INCH DURING THE NEXT 30
TO 60 MINUTES. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME MAY
PRODUCE LOCAL PONDING OF WATER IN LOW LYING AREAS.

MOTORISTS ARE URGED TO AVOID DRIVING THROUGH ANY HIGH WATER.

DS

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yadkin

When
May 26, 2:42 PM EST
Where
Yadkin County, 3 mi NW of Brooks Xrds
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -80.817

Occurred along Interstate 77.

Hail, Rockingham

When
May 26, 6:30 PM EST
Where
Rockingham County, 9 mi SE of Reidsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -79.550

Hail covered the ground.

Thunderstorm Wind, Rockingham

When
May 26, 6:30 PM EST
Where
Rockingham County, 9 mi SE of Reidsville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.267, -79.550

Two 8 to 10 inch diameter trees were blown down onto house near Williamsburg, along Highway 87 and County Line Road.

Hail, Caswell

When
May 26, 6:40 PM EST
Where
Caswell County, Camp Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.300, -79.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5508420, 5508421, 5508422, 5508423.